Japan warns against Tamiflu use in teens

Mar 21, 2007 (CIDRAP News) – Japan's health ministry today ordered the country's importer of oseltamivir (Tamiflu) to warn doctors against prescribing the drug to teens, because of continuing concerns that psychiatric symptoms might be linked to the influenza medication, according to news services.

The health ministry said in a press release that two teenagers were injured in February and March when they fell from buildings after taking oseltamivir, Reuters reported today. According to a Kyodo News report, on Feb 27 a 14-year-old boy fell to his death from a condominium building where he lived in Sendai, Miyagi prefecture, a day after taking Tamiflu. The story also said a 16-year-old girl from Aichi prefecture died on Feb 16 under similar circumstances.

However, Roche said in an e-mailed statement issued yesterday that clinical trials in the United States and Japan have shown similar rates of psychiatric symptoms in children with influenza who took oseltamivir compared with their peers who didn't take the drug. In addition, Roche said US health insurance data from 1999 to 2006 on more than 101,000 flu patients treated with oseltamivir and more than 225,000 flu patients who didn't receive the drug revealed a lower likelihood of central nervous system events such as delirium, confusion, and hallucination in the treated patients.

Oseltamivir, a neuraminidase inhibitor, is used for flu treatment and prevention. Because world health experts regard it as the best available drug for treating a potential pandemic flu strain, the United States and numerous other countries are stockpiling the drug.

To address concerns about possible psychiatric symptoms, Roche in November 2006 added a warning to its US labeling for Tamiflu that people who have the flu, particularly children, might be at increased risk for self-injury and confusion shortly after taking the drug and should be monitored for signs of unusual behavior.

At that time, the US Food and Drug Administration and Roche both said the drug's contribution to the psychiatric symptoms was not known. The FDA said influenza itself could contribute to some neuropsychiatric disorders, though not usually delirium or suicide attempts.

The warning was prompted by an FDA review of 103 reports of neuropsychiatric adverse events associated with oseltamivir between Aug 29, 2005, and Jul 6, 2006. Of the reports, 95 came from Japan, and about two thirds of the reports involved children and youth younger than 17.

A report from the FDA's Center for Drug Evaluation and Research said the adverse events included three fatal falls. Most of the events (60 of 103) were described as delirium with disturbed behavior. Some of the physicians who reported the events said that problems occurred within a day of starting treatment and quickly resolved after treatment ended. The FDA concluded it was unclear if the neuropsychiatric events were related only to the drug, only to the flu, or to both.

The same report noted that oseltamivir is used more widely in Japan than in the United States.

See also:

Nov 14, 2006, CIDRAP News article "Tamiflu may pose risk of mental side effects"

Nov 13, 2006, Roche statement about Tamiflu label revision

FDA staff analysis of adverse-event reports concerning Tamiflu

Newsletter Sign-up

Get news & practices.

Sign up now»

OUR UNDERWRITERS

Unrestricted financial support provided by

Bentson Foundation 3M United Health Foundation Gilead Become an underwriter»